From NPR- http://www.npr.org/
By Scott Hensley
The Food and Drug Administration just took Pfizer, the world's largest drugmaker, to task for failing to supervise a clinical test of the antipsychotic drug Geodon closely enough to prevent children from getting excessive doses that led to tremors and other side effects.
In a stern letter to the company's head of research, the agency concluded that lax monitoring of doctors resulted in "widespread overdosing" of patients in a study of the medicine for the treatment of bipolar disorder in children. The problems were "neither detected nor corrected in a timely manner," the FDA wrote.
The letter, posted yesterday on the agency's website, didn't reveal the name of the drug or the purpose of the study. Pfizer disclosed the test involved Geodon and children with bipolar disorder.
But there is so much more to this story you should know
The drugmaker was cited for failing to properly monitor pediatric clinical trials in which at least 13 children with bipolar disorder experienced overdosing that led to restless legs, tremors, involuntary facial movements and skin petechiae, which results from bleeding under the skin. The FDA cited Pfizer in an April 9 warning letter that noted the problem was originally found during FDA reviews in 2005.
The FDA wrote that “Pfizer failed to properly ensure monitoring of the study referenced above. As a result of inadequate monitoring, widespread overdosing of study subjects at multiple study sites was neither detected nor corrected in a timely manner,” according to the letter.
Written in the Comment Section by Salmon:Pfizer was responsible for the pediatric studies with the recently approved pediatric studies for asenapine (Saphris). The FDA review indicates that Pfizer may have intentionally used excessively large kids (e.g 200 lb twelve year olds) and a short study duration (10 days) to minimize the detection of dose and time related toxicities.
Other studies in the review show that liver damage was dose and time dependent in adults and 10 fold increases in transaminases occurred as early as day 6 when high doses were swallowed.
The statements at the advisory committee meeting indicates that as a sublingual formulation Saphris is likely to be used in young children. Plus the review suggests that swallowing of drug in this population is likely to be a safety issue.
The review also shows that liver tests were not submitted that were obtained while patients were on asenapine during a very high dose study. Only labs before and after subjects were on drug were reported. Plus even though the review documents that the labs were requested they were never provided.
The review also shows Larry Alphs, a Pfizer VP, as possibly responsible for not reporting a death to the IND as required by law.
Asenapine is very similar to olanzapine (Zyprexa). Even though the background package for the advisory committee that recommended approval for pediatric bipolar documented 2 deaths in children due to liver failure within a year or so of beginning treatment and likely due to excessive dosing. The stated reason by FDA and Lilly for making Zyprexa second line behind Geodon in children is because of weight gain.